Overlap syndrome of polymyositis and progressive systemic sclerosis associated with interferon therapy for chronic hepatitis C

T. Otsuka, N. Sakamoto, Y. Tanaka, K. Yamaoka, H. Nakashima, S. Yoshizawa, T. Horiuchi, Y. Niho

Research output: Contribution to journalArticle

Abstract

Interferon (IFN)-α therapy may induce, reveal, or exacerbate various autoimmune-related disorders. We describe a 48-year-old female patient who developed muscle weakness during IFN-α therapy given for hepatitis C virus-associated chronic active hepatitis. This symptom diminished slightly after discontinuation of the therapy, but she then began to complain of Raynaud's phenomenon, swelling of bilateral dorsal hands and dysphagia. Accompanied by an elevation of serum antinuclear antibody, the subsequent development of polymyositis (PM) and progressive systemic sclerosis was considered to have been induced by the IFN-α.

Original languageEnglish
Pages (from-to)259-265
Number of pages7
JournalJapanese Journal of Rheumatology
Volume9
Issue number3
Publication statusPublished - 1999 Jan 1

    Fingerprint

Keywords

  • Antinuclear antibody
  • Interferon-α
  • Polymyositis
  • Progressive systemic sclerosis

ASJC Scopus subject areas

  • Rheumatology

Cite this

Otsuka, T., Sakamoto, N., Tanaka, Y., Yamaoka, K., Nakashima, H., Yoshizawa, S., Horiuchi, T., & Niho, Y. (1999). Overlap syndrome of polymyositis and progressive systemic sclerosis associated with interferon therapy for chronic hepatitis C. Japanese Journal of Rheumatology, 9(3), 259-265.